Montana, 2018

Damaging Winds in Montana, May 30, 2018

May 30, 2018 · NWS GGW · 5 events in 2 counties and zones

With a weakly unstable atmosphere, strong thunderstorms from the higher terrain of central and southern Montana eventually developed into a few isolated severe thunderstorms and pushed strong to severe wind gusts into portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

With a weakly unstable atmosphere, strong thunderstorms from the higher terrain of central and southern Montana eventually developed into a few isolated severe thunderstorms and pushed strong to severe wind gusts into portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 30, 5:32 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, May 30, 5:32 PM MST, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
632 PM MDT Wed May 30 2018

.DISCUSSION...

Early Evening Update:
Main update was to edit pops/wx grids based on radar trends. So
far, T-storms have produced only small hail and non-severe wind
gusts. Additional storms can be seen upstream on the radar and
satellite imagery. So there remains the possibility of a strong
storm or two later tonight. SCT

Afternoon Update: Most changes in the forecast were to PoP/QPF
for tonight and tomorrow. Confidence continues to increase in
severe weather potential across the region especially tomorrow,
thus mentions of Large Hail, Damaging Winds and Heavy Rain are
included in the weather grids beginning this afternoon. No
mentions of tornadoes yet in the forecast, but early analysis of
ingredients tomorrow afternoon in especially the Yellowstone River
Valley leads to the thinking of not being able to rule out
chances for at least a brief spin-up. Otherwise, the forecast was
relatively untouched so as to focus on tonight/tomorrow. Bigelbach

PREVIOUS DISCUSSION: Synoptic Setup: Hot high pressure has built
itself up over the Four Corners with a slug of hot air rapidly
moving along a ridge from Southern Idaho into southeastern
Montana. A large trough sets over the coast of British Columbia
and then turns off shore of the Pacific northwest and California
as it goes south. Between these two airmasses is a southwest to
zonal flow with a strong jet and pacific moisture running from
northern California through the Pacific Northwest and into
northern Montana and the Canadian Prairie Provinces.

Today: The ridge to the south will build further into the
southeast Montana keeping conditions partly cloudy and dry. A
surface trough will help to develop afternoon showers over the
central Montana mountains.

Tonight: The ridge will slowly eject into the Dakotas as
southwest flow brings a series of increasingly strong mid to upper
level jets through the region. the first one will help to detach
the afternoon mountain showers and float them over our western
zones in the evening hours and spread light rain into the area.

Thursday and Thursday night: Hot high pressure in the southeast
and increasingly strong jets ladened with mid-level moisture
passing overhead will act to increase showers activity into
afternoon thunderstorms while tightening a surface temperatures
gradient into a cold front across northern zones in the afternoon.
CAPE is expected to rise from about 500 to 2000 J/kg in the warm
sector but may be rather skinny. Bulk shear however will be high
leading to a large hail threat with any thunderstorms that do
develop in the afternoon and evening. As the front moves through
the whole CWA thunderstorms should transition back to less severe
rain showers near midnight.

Friday through Sunday night: Some remnant rain showers will be
possible Friday but these periods kick of a warming and drying
trend from here onward. The weekend itself looks to contain dry
excellent weather in the 70s.

Monday onward: The ridge is expected to break down in these
periods with showers and thunderstorms again, but no individual
mode in the model ensembles seems preferred yet. Confidence here
onward is below average. GAH

&&

.AVIATION...

Expected Flight Category: VFR

Synopsis: A cold front will move through the region tonight,
bringing chances for showers and thunderstorms mainly to the
western sites (GGW, OLF) tonight. Another round of stronger
thunderstorms will be likely Thursday, affecting all of the sites
in the afternoon and evening. Ceilings should remain VFR, though
in the strongest showers and thunderstorms, it is possible some
reductions to high MVFR may be possible. Impacts to operations
likely underneath thunderstorms due to the potential for damaging
hail and gusty and erratic winds.

Winds: Expect mainly southeast to southwest winds today under
around 10 kts for GGW and OLF, and northwest winds under 10 kts
for SDY and GDV, with all sites gradually turning to the northeast
overnight while generally increasing in speed up to 10-15 kts
before Thursday afternoon.

Bigelbach/sct

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Thursday afternoon through late Thursday
night for Southwest Phillips.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 30, 1:19 PM MST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Glasgow MT
219 PM MDT WED MAY 30 2018

MTZ016-017-059-061-302115-
Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
219 PM MDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND
NORTHERN VALLEY COUNTIES UNTIL 315 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Hinsdale, or 27 miles northwest of Glasgow, moving
northeast at 40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Opheim, Hinsdale, St. Marie, Port Of Opheim, Tampico, Vandalia,
Thoeny, Frenchman Reservoir, Baylor and Larslan.

LAT...LON 4900 10636 4850 10608 4825 10704 4900 10745
TIME...MOT...LOC 2018Z 239DEG 35KT 4851 10701

AEH
Special weather statement, May 30, 1:39 PM MST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Glasgow MT
239 PM MDT WED MAY 30 2018

MTZ017-302145-
Central and Southern Valley MT-
239 PM MDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VALLEY COUNTY UNTIL 345
PM MDT...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tampico, or 8 miles west of Glasgow, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glasgow, Nashua, Tampico, St. Marie and Whatley.

LAT...LON 4796 10690 4826 10704 4856 10609 4822 10589
TIME...MOT...LOC 2038Z 247DEG 29KT 4822 10682

AEH
Special weather statement, May 30, 2:37 PM MST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Glasgow MT
337 PM MDT WED MAY 30 2018

MTZ021-302245-
Petroleum MT-
337 PM MDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PETROLEUM COUNTY
UNTIL 445 PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Flatwillow, or 13 miles southwest of Winnett,
moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Flatwillow and Tiegen.

LAT...LON 4684 10863 4684 10861 4709 10861 4716 10848
      4676 10818 4675 10863
TIME...MOT...LOC 2137Z 254DEG 9KT 4689 10859

AEH
Special weather statement, May 30, 2:48 PM MST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Glasgow MT
348 PM MDT WED MAY 30 2018

MTZ017-022-023-302245-
Garfield MT-McCone MT-Central and Southern Valley MT-
348 PM MDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD...
SOUTHEASTERN VALLEY AND NORTHWESTERN MCCONE COUNTIES UNTIL 445 PM
MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nashua, or 17 miles southeast of Glasgow, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nashua, Fort Peck, Fort Peck Marina, Duck Creek Rec Area, Frazer and
Park Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4792 10662 4822 10644 4821 10585 4780 10597
TIME...MOT...LOC 2147Z 285DEG 21KT 4806 10633

AEH
Special weather statement, May 30, 6:39 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Glasgow MT
739 PM MDT WED MAY 30 2018

MTZ021-022-310245-
Petroleum MT-Garfield MT-
739 PM MDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PETROLEUM AND
SOUTHWESTERN GARFIELD COUNTIES UNTIL 845 PM MDT...

At 737 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mosby, or 23 miles east of Winnett, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sand Springs, Mosby, Edwards, Brusett, Steve Fork and Cat Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4724 10831 4750 10717 4686 10692 4685 10789
      4682 10785 4680 10784 4680 10785 4679 10784
      4678 10785 4676 10783 4676 10791
TIME...MOT...LOC 0137Z 244DEG 37KT 4698 10785

AEH

The radar

The Glasgow radar (KGGW), 149 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
May 30, 7:15 PM MST
Where
Garfield County, 5.84 mi SSE of Lufborough Hill Dot
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.000, -107.490

Public estimated wind gusts up to 60 mph and nickel size hail.

Thunderstorm Wind, Garfield

When
May 30, 8:49 PM MST
Where
Garfield County, 1.41 mi W of Jordan
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
47.320, -106.910

ASOS site at the Jordan Airport measured a 62 mph wind gust.

Thunderstorm Wind, Valley

When
May 30, 9:10 PM MST
Where
Valley County, 0.46 mi W of Glasgow
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.200, -106.640

NWS employee estimated 60 mph wind gusts.

Thunderstorm Wind, Valley

When
May 30, 9:11 PM MST
Where
Valley County, 0.46 mi W of Glasgow
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
48.200, -106.640

ASOS site at the Glasgow airport measured a 59 mph wind gust.

Thunderstorm Wind, Valley

When
May 30, 9:11 PM MST
Where
Valley County, 0.46 mi W of Glasgow
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.200, -106.640

Public reported a tree fell on an unoccupied car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757942, 757943, 757944, 757945, 757946.